Because two out of three diabetics will be diagnosed with cardiovascular disease, Arkansas Heart Hospital has developed a program designed to provide education and aid in diabetes management for our cardiovascular patients.
Our staff is committed to providing care based upon the most recent guidelines issued by the American Diabetes Association and the American College of Endocrinology. The Diabetes Education Program is designed to provide our diabetic patients with the tools they will need to effectively manage their diabetes and improve their cardiovascular health.
We have a full time R.N., who is a certified diabetic educator, dedicated to our Diabetes Education Program.
Sheron Wiess, R.N., C.D.E.
Certified Diabetes Educator
Symptoms of Type 1 diabetes usually come on suddenly; in contrast, Type 2 diabetes typically develops more gradually and symptoms may be subtle, increasing gradually over months and even years. But the symptoms are basically the same, and they are related to high blood glucose, or hyperglycemia. The classic symptoms people have with diabetes are:
Less commonly, hyperglycemia can cause:
Sometimes early symptoms of Type 1 diabetes are overlooked, and by the time the first symptoms are noticed, a person is already in a state of diabetic ketoacidosis (DKA). Sometimes referred to as diabetic coma, DKA is a potentially deadly complication of Type 1 diabetes. DKA occurs when a deficiency of insulin is coupled with an excess of other hormones known as stress or counter-regulatory hormones. DKA is a medical emergency that requires immediate treatment. Symptoms of DKA, in addition to the symptoms of hyperglycemia, may include:
Hyperosmolar Hyperglycemia State (HHS) is a complication of Type 2 diabetes. This is a condition that requires urgent medical treatment. The blood sugars are very high, and the home glucometer may give you a number reading, or just “HIGH”.
Who is affected: Common in older population or the very ill. The mortality rate (death rate) can be as high as 40% with this condition.
Causes: New onset of Type 2 diabetes, infection (bladder UTI), surgery, heart attack, arterial thrombosis, pancreatitis, CVA, pulmonary embolism, GI bleed.
Medications: Glucocorticoids, thiazides, phenytoin, B-blockers (many of these are common drugs to our patient population).
Symptoms: Very high blood sugars, dehydration, confusion, or decrease in consciousness and no ketones (byproducts of fat breakdown).
Take Action: Go to the emergency room, or call the local emergency number 911 if you develop symptoms of hyperosmolar hyperglycemia state.